The recent development of inhibitors of key immune response proteins has revolutionized the therapy of autoimmune diseases; these immunomodulator agents include monoclonal antibodies and receptor antagonists. However, as with all therapies, these new agents are not without side effects and complications. In particular, anti-tumor necrosis factor alpha (TNFα) agents have been reported to be associated with an increased incidence of lymphoproliferative disorders, infections, and vasculitis. We evaluated the clinicopathological features of 18 cases of immunomodulator agent-related lymphoproliferative disorders (IAR-LPD) from several institutions. These included 6 cases of B-cell lymphoma, 2 cases of T-cell lymphoma, 3 cases of classical Hodgkin lymphoma, and 7 atypical lymphoid proliferations that did not fulfill diagnostic criteria for lymphoma; two of the latter regressed after discontinuation of the immunomodulator agent therapy. All eight lymphoma patients with available information had also received prior chemotherapy (methotrexate or 6-mercaptopurine). EBV was strongly associated with the B-cell and classical Hodgkin lymphomas. This case series illustrates that a broad range of lymphoid proliferations can occur after immunomodulator agent therapy and that these immunomodulator agent-related lymphoproliferative disorders have considerable overlap with other well-defined lymphoproliferative diseases associated with iatrogenic immunosuppression. Further study is warranted to evaluate how these therapies interact with other immunosuppressive agents and the underlying abnormal immune system to enhance the development of lymphomas and atypical lymphoid proliferations.
- Monoclonal antibody
ASJC Scopus subject areas
- Pathology and Forensic Medicine